Jul 18, 2006
I was recently diagnosed (Tcells 77 and Viral Load 150,000). I was put on Truvada+Lexiva+Norvir). In two months time, my Tcells are 295 and Viral Load is 1300. First, is this a good first regimen and what are the major side effects--lypodystrophy? Second, would I be a candidate to switch to the once a day Sustiva-Truvada?
Response from Dr. Wohl
This is a good regimen. While Norvir+Lexiva is not currently listed as a 'prefered' protease inhibitor (PI) regimen on the US Public Health Service Guidelines for starting HIV therapy, it should be and likely will be in time. Same for Norvir+Reyataz.
Your response has been excellent and I expect your viral load to drop even further.
It is unclear what body shape changes you may experience on this combo. Truvada does not seem to be associated with fat loss nor does Lexiva/Norvir. As for fat gain, most people experience a general gain in fat after starting HIV meds whether the regimen contain a PI or not. Fat accumulation of the belly or neck does occur in some people on HIV therapy but the cause and effect between this and specific HIV meds has not been clear.
I would recommend you eat well, exercise and watch your body for changes you consider abnormal. HAve your lipids checked 1-2 times a year as the Lexiva/Norvir can increase triglycerides and to a lesser extent LDL cholesterol.
A switch to Atripla is a consideration. You should talk to your doc about moving from a just started successful regimen to a new one. I might wait until your viral load reaches and stays undetectable (less than 50 copies). Then consider the switch if you feel motivated to change from your regimen. Do note that in a recent study comparing Sustiva and the PI Viracept, there was no difference between these two agents as far body shape changes seen with rigorous body shape testing methods.
Atripla once a day vs. Truvada in am and sustiva in pm
Switch from Combivir to Ziagen +VidexEC
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.